Join 3,372 readers in helping fund MetaFilter (Hide)


Why am I so twitchy?
August 1, 2008 10:54 AM   Subscribe

Why am I so twitchy? It started with a neck tic, and now I twitch all over. But. The doctor can't see it. I don't think anyone can see it. It's really annoying.

About six weeks ago, my neck started ticcing. It feels like the sort of tic that someone with a stammer has--a little jerk. I can feel it, but it's not visible. And then other little twitches started all over my body--hands, legs, back. Like I'll just be sitting still and my quad will jump. I feel it most when I'm falling asleep and waking up. Again. Not visible to anyone else. I saw a neurologist (mostly, I saw his PA); he did an EEG and an EMG, both normal. He prescribed Klonopin. It's not bothersome in a physical sense, but it is bothersome in that it triggers all sorts of fears of dread diseases. Has this happened to anyone? Please tell me some people are just twitchy. FWIW, I'm 34, female, in good health, take a multivitamin, exercise, and eat right.
posted by pipti to Health & Fitness (19 answers total) 1 user marked this as a favorite
 
This happens to me every once in a while, but it doesn't often last more than a day at a time. The culprit for me is often stress or over-exercising, but I don't know if that could be a problem for you.
posted by katillathehun at 11:02 AM on August 1, 2008


I had this problem a while back - it went on for weeks, at one point I was twitching 200+ times per day, mostly in my legs. What I could gather from internet research is that there are a lot of people that have this problem with no known cause, or solution. But I do know that stress makes it much worse, so what started as a small problem for you has probably gotten worse just due to the worrying about it.
posted by missmagenta at 11:28 AM on August 1, 2008


Does the klonopin work?
posted by desjardins at 11:33 AM on August 1, 2008


I haven't tried the Klonopin yet. I'd rather not take it, as I've heard it's hard to wean.
posted by pipti at 11:35 AM on August 1, 2008


How are your iron levels? Spefically request a serum ferritin test. When I had low iron I had lots of twitching (along with restless leg syndrome). It wasn't caught when they tested for anemia. Also, is RLS a possibility for you too, since it occurs when sleepy? RLS can have other causes, some treatable, some not.
posted by [insert clever name here] at 11:46 AM on August 1, 2008


Wouldn't a good diet and a vitamin mean no problems with iron? I am also not particularly tired or low-energy. But I'll ask. As for RLS--it seems to be pretty evening distributed all over my body, not just legs (right now, for example, my eyebrow is going crazy).
posted by pipti at 11:51 AM on August 1, 2008


I've gotten those for years -- sometimes in one arm, sometimes (most irritatingly) in one eyelid. Always assumed it was the muscular equivalent of the hiccups. Generally seems to be stress- or tension-related, though not always.

In any case, I'm not dead yet. So there's a data point.
posted by ook at 12:41 PM on August 1, 2008


Sounds like BFS (Benign Fasciculation Syndrome). I twitched and worried and got worked up a few years ago, but it went away by itself shortly after I was tested and got normal results like yours. The fact that you can feel the twitches, and that they're all over, is yet more evidence that you aren't experiencing something like ALS, where all your weakness or twitching starts in one place and progresses from there. (Previously).

BFS is NOT a precursor to ALS, MS or anything else you may be fearing. Studies have NOT shown that you are any more prone to developing these diseases after BFS. Your chances of getting a serious neurological disorder are the same as the rest of the non-twitchy population.

I think one reason why you may still be twitching, even after a normal set of results, is that you were prescribed Klonopin. On some level, you're considering yourself Sick, which increases stress, which makes you twitch more. I would advise you to stop taking medication unless your symptoms are truly painful or interfering with your life.
posted by maudlin at 12:41 PM on August 1, 2008


(Correction: you've been prescribed Klonopin but you're not taking it -- good! But the mere act of getting it prescribed is enough to stress you out. Tear up the prescription and keep living your life.)
posted by maudlin at 12:44 PM on August 1, 2008


Have you tried cutting out caffeine yet?
posted by damn dirty ape at 1:56 PM on August 1, 2008


damn dirty ape: I drink so little caffeine (1 cup of coffee/day, as I have for 20 years) that that doesn't seem like a likely culprit.
posted by pipti at 2:05 PM on August 1, 2008


I've experienced this, too. My left thumb twitched for the better part of my seventh grade year. Not coincidentally, I was under indescribable social and familial stress at the time. I am unaware of a medical treatment for it. Have you really thought about your stress load?
posted by workerant at 2:06 PM on August 1, 2008


Yeah, but youre older and your body changes. I get eye twitches from 2 cups of green tea nowadays. Might as well go cold turkey for a little bit and see what happens.
posted by damn dirty ape at 2:12 PM on August 1, 2008


I had this for a bit when I was getting too much potassium, just a thought.
posted by davejay at 3:05 PM on August 1, 2008


Stress, lack of sleep or stimulants (caffeine for example) will all do this to me.
posted by jkaczor at 3:15 PM on August 1, 2008


ditto - stress, lack of sleep and low iron (my men's multi contains zero, and I suspect yours doesn't as well)

Relax, get a good night's sleep and have some spinach or even a steak...
posted by prodevel at 6:23 PM on August 1, 2008


This could be caused by all sorts of things, but as a data point, I become uncomfortably twitchy from a) dehydration and b) consuming MSG. Once I started keeping a bottle of water with me at all times and avoiding MSG (often listed as flavour enhancer E621), it stopped entirely. Might be worth a try.
posted by [ixia] at 9:54 PM on August 1, 2008


Oh geesh, I forgot about calcium. From what I remember calcium is used to send instructions to your muscles (or so I learned in biology.) Most multi-vitamins don't do the whole cal-mag thing too well. Adds a lot of bulk to a vitamin, for sure.
posted by prodevel at 5:09 AM on August 6, 2008


Yeah, I twitch! I'm healthy and eat a pretty good diet, but if I get tired or stressed, I twitch all over. Another data point for you.
posted by ramenopres at 1:50 PM on August 29, 2008


« Older I own a 17" Macbook Pro and up...   |  Would this OS/RAM/VM trick wor... Newer »
This thread is closed to new comments.